Michigan, 2021

High Wind in Michigan, November 21, 2021

November 21, 2021 · NWS MQT · 3 events in 3 counties and zones

Strong and gusty north to west winds were observed on the 21st in the wake of a cold front, especially along the Lake Superior shoreline of Upper Michigan.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong and gusty north to west winds were observed on the 21st in the wake of a cold front, especially along the Lake Superior shoreline of Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 21, 4:17 PM EST, 13 minutes earlier.

Area forecast discussion, Nov 21, 4:17 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
417 PM EST Sun Nov 21 2021

.SHORT TERM...(This evening through Monday)
Issued at 324 PM EST SUN NOV 21 2021

Radar and satellite imagery, as well as local obs show a cold front
passing through the UP this afternoon. As the cold front is moving
through, obs and webcams show areas across the UP seeing light
snowfall, with some bursts of heavy snowfall seen at times too.
Therefore, expecting most of the area to maybe get a quick inch from
this cold frontal passage, with some spots outside the NW wind lake-
effect belts seeing up to 2 inches locally. The western NW wind lake-
effect belts could see up to 4 inches, with locally an inch or two
more in the higher elevations, this afternoon into tonight as lake-
effect snow starts after the front passes (we are starting to see
the lake-effect begin now from Ironwood to the Keweenaw). Given the
strong post-frontal winds, could also see some patches of blowing
snow too. In the eastern NW wind lake-effect belts, models are
showing a good agreement whereby lake-effect snow behind the cold
front develops this evening and continues on through tonight into
Monday. This lake-effect snow is expected to drop a significant
amount of snowfall in the snowbands; thinking there is going to be
about 6 to 8 inches this evening into early Monday morning where the
snowbands set up, with locally up to 10 inches possible at spots.
Areas of blowing snow are also expected tonight into tomorrow,
particularly along the Lake Superior shoreline as gusty winds up to
50 mph could greatly reduce visibilities. Therefore, a Winter
Weather Advisory is in effect for Alger, Luce, and Northern
Schoolcraft counties from 5pm this evening to 10am tomorrow.
Snowfall rates should begin to ease up, and eventually end, from
west to east Monday as a ridge begins to build in from the Northern
Plains.

Another hazard that is expected this afternoon into tonight is gusty
winds. Winds up to around 45 to 50 mph are possible across Upper MI
this afternoon into early tonight as the cold front brings a strong
temp and pressure gradient across the UP. Behind the cold front,
impressive vertical mixing up to around 5 kft is expected this
afternoon. We could see this impressive mixing continue into tonight
as well. Some obs at KCMX this afternoon have shown peak wind gusts
up to 59 mph, so it does seem possible that winds will overachieve
what is already forecasted (as well as the max of model guidance).
However, I also have my doubts for having the Wind Advisories
continue into the overnight hours as the latest HRRR and RAP model
soundings do show some areas not supporting strong mixing of the
winds early tonight. If this were to occur, then Wind Advisory level
gusts would not be realized. However, I'm not fully convinced to cut
short the Wind Advisories yet, as the NAM3km is still showing strong
mixing, and the HRRR at other places is still showing strong mixing
throughout the overnight hours. Therefore, keeping all but Gogebic
County under a Wind Advisory until the overnight hours. (Did not
include Alger, Northern Schoolcraft, and Luce Counties either, but
that was because the high winds are included in the Winter Weather
Advisory.)

Another threat we could see this afternoon into Monday is lakeshore
flooding, particularly in the east in Alger and Luce Counties. Due
to the strong NW winds behind the cold front this afternoon and
tonight, we could see some minor beach erosion and lakeshore
flooding from the Porkies up to the tip of the Keweenaw as waves get
up to 10 to 14 feet in height. However, over in Alger and Luce
Counties, expect waves to reach up to 14 to 20 feet; therefore, a
Lakeshore Flood Advisory has been issued for Alger and Luce Counties
from 7pm tonight to 10am Monday morning, as some beach erosion and
minor damage to docks and property is possible. The lakeshore
flooding is expected to end Monday as the winds over Lake Superior
begin to die-down.

On Monday, expect the lake-effect snow and breezy conditions to end
from west to east throughout the day as ridging builds into the
area. However, given that cold air aloft is still expected to be
above us, thinking the high temps will struggle to get above
freezing Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 415 PM EST SUN NOV 21 2021

Medium range models are in good agreement in showing a -NAO
developing this week, but it may only be short-lived with
indications of the NAO trending neutral by the start of Dec. During
the long term part of the fcst, there will be one main shortwave
trof of concern, and the -NAO will work to drive this shortwave to
amplify se thru the Great Lakes into the ne U.S. late week. Just
beyond this fcst period toward the middle of next week, another
shortwave may be forced on a similar amplifying trajectory, but with
the NAO trending neutral, it may not amplify as far to the se as its
predecessor unless a transitory building western N America ridge
becomes sufficiently amplified. As for pcpn, pcpn over the next 7
days may end up being exclusively lake effect driven. Developing LES
this aftn/tonight will linger into Mon night over the e, and then
we'll await the next amplifying trof in the late Wed to Fri time
frame. Similar to the system affecting the area today, this wave
will likely have limited synoptic pcpn for Upper MI. Push of colder
air on the backside will then bring another bout of nw flow LES,
beginning Wed night, continuing thru Thanksgiving day and winding
down on Fri. At this point, it looks like dry weather should mostly
prevail over the weekend. As for temps, seasonably cool conditions
early this week will trend warmer (above normal) by midweek ahead of
the next amplifying trof. Temps will then trend down (blo normal)
Thanksgiving Day thru Sat on the backside of the amplifying trof.
Warming to above normal will then get underway again late
weekend/early next week as the late week trof departs and the next
potential amplifying trof approaches.

Beginning Mon night, lingering light nw flow LES off eastern Lake
Superior will continue to diminish and should end around sunrise as
sfc high pres ridge passes across the area, shifting winds offshore.
There may yet be a few flurries over the w in the evening. With
winds becoming light and skies becoming clear to partly cloudy,
expect a chilly night. Traditional interior cold spots across the w
half may slip blo 10F, especially in areas where some snow cover
exists. Otherwise, teens and 20s will be the rule, warmest east
along Lake Superior.

Mid-level ridging will then build eastward from the Northern Plains
to the Upper Great Lakes by Tue evening and then to the Lower Great
Lakes by Wed aftn. To the w, a trof moving across the Pacific NW Tue
morning will move out across the Plains on Wed. As a result, pres
gradient will tighten across the area Tue/Tue night btwn the
departing sfc high pres ridge and the sfc trof moving out over the
Northern Plains. This will translate to a 40-50kt low-level jet
developing into the Upper Lakes later Tue into early Wed. Peak low-
level jet speeds could reach 50-60kt Tue night. The resulting strong
waa (850mb temps surge to 5-10C Tue night) will serve to strengthen
inversion which will then work to inhibit increasing winds at the
sfc, especially Tue night. While wind gusts will reach up to 25-
30mph Tue aftn, the increasing stability Tue night will keep winds
in check. Possible exceptions will be near Lake MI and in the s to
sw wind downslope areas near Lake Superior. Won't know for sure
until we get to Tue, but right now, GFS fcst soundings more so than
NAM fcst soundings suggest potential of advy level wind gusts in
those areas Tue night. Despite the strong waa/isentropic ascent,
there is too much dry air across Upper MI for pcpn. Pcpn Tue would
be more likely to occur to the n, deeper into the retreating cold
air where moistening of the lower levels would be easier to achieve.
With the surge of warmer air into the area Tue night, high temps on
Wed should push solidly into the 40s F across the board.

The mid-level trof moving across the Plains on Wed will amplify thru
the Great Lakes on Thanksgiving Day and into the ne states on Fri.
Associated cold front will move across the area Wed night, setting
the stage for nw flow LES and blustery conditions (not nearly as
windy as the current system over the area) to develop from w to e
Wed night/Thanksgiving Day as 850mb temps tumble back to the
-12 to -16C range. At this point, it doesn't look like a major lake
effect event, but advy amounts are probably a good bet, especially
btwn Marquette and Newberry. If you have travel plans for the
Thanksgiving holiday, continue to monitor the forcast in the coming
days. LES will then diminish into Fri. There are some hints that a
shortwave may drop se on the backside of the trof over the ne states
over the weekend, so a dry weekend across the entire fcst area is
not certain.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1252 PM EST SUN NOV 21 2021

A cold front is beginning to pass through the UP early this
afternoon and will continue until this evening. As the front passes,
expect LIFR conditions as sn is expected to be heavy at times. The
front has just passed through KIWD and should pass through KCMX
around 18z. The front should then move into KSAW in the next hour or
two. Behind the front, expect conditions to improve to MVFR for the
most part as lake-effect sn sets up in the NW lake effect snow belts
(however, a shot of IFR or lower conditions is possible from time to
time late this afternoon into tonight and tomorrow morning). Behind
the front, expect gusty NW winds across all TAF sites until around
tomorrow afternoon. As the lake-effect sn begins to wind down late
tomorrow morning in the west, could see improvement to VFR
conditions at KIWD and KCMX late. Given that KSAW is outside the
typical NW lake-effect snow belts, it could see VFR conditions as
soon as this evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 415 PM EST SUN NOV 21 2021

NW winds are gusting up to 40-45 kts across Lake Superior this
afternoon, including a few storm force gusts up to 50-55 kts, as a
cold front passes. Expect the winds to slowly diminish tonight and
Monday, getting below gale force gusts by late Monday. Winds should
decrease to 20 kts or less by Monday night. Expect the winds to
increase quickly again from the south/southwest Tuesday, with gusts
up to 30 kt Tuesday night. Gale gusts up to 35 to 40 kt are possible
Tuesday night and Wednesday across the east half of Lake Superior.
Winds are expected to decrease to around 25 kts for a short time
Wednesday evening, before another cold front moves across the lake
Wednesday night and Thanksgiving Day, bringing with it northwesterly
winds up to 30 kts across the lake. Expect the winds to become
north/northwesterly Thursday night, with winds to diminish to around
20 kts or less from west to east Thursday night into Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 11 PM EST this evening for MIZ001>003-084.

  Winter Weather Advisory until 10 AM EST Monday for MIZ006-007-
     085.

  Lakeshore Flood Advisory until 11 AM EST Monday for MIZ006-007.

  Wind Advisory until midnight EST /11 PM CST/ tonight for MIZ004-
     005-010-011.

  Wind Advisory until 1 AM EST /midnight CST/ Monday for
     MIZ012>014.

Lake Superior...
  Gale Warning until 10 AM EST Monday for LSZ249>251-266-267.

  Gale Warning until 7 AM EST Monday for LSZ243>248-264-265.

  Gale Warning until 3 AM EST /2 AM CST/ Monday for LSZ162-240>242-
     263.

Lake Michigan...
  Gale Warning until 10 AM EST Monday for LMZ221-248-250.

&&

SHORT TERM...TAP
LONG TERM...Rolfson
AVIATION...TAP
MARINE...TAP/Rolfson
Hazardous weather outlook, Nov 21, 5:45 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
545 AM EST Sun Nov 21 2021

MIZ001>005-009>014-084-221130-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-
545 AM EST Sun Nov 21 2021 /445 AM CST Sun Nov 21 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Northwest wind gusts up to 50 to 55 mph are possible across the
Keweenaw Peninsula today as a cold front sweeps across the area.
Elsewhere, expect northwest wind gusts of 40 to 45 mph this
afternoon into this evening. See the latest Wind Advisory
statement for further details.

From late today through early Monday, there is the potential for
a few inches of lake effect snow, particularly across northwest
and north central portions of Upper Michigan. Also gusty northwest
winds of 25 to 40 mph are possible Sunday evening which could
create some patchy blowing snow.

Waves on Lake Superior of 10 to 14 feet this afternoon into this
evening could lead to some minor beach erosion from Ontonagon
north to Copper Harbor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Waves of 6 to 11 feet are possible along the Lake Michigan
shoreline from Tuesday night into Wednesday night. This may lead
to some lakeshore flooding and/or beach erosion along beaches
exposed to southwest winds.

.SPOTTER INFORMATION STATEMENT...

Sunday into Monday, spotters are encouraged to submit any
observations of wind damage, beach erosion, and/or accumulating
snow to the National Weather Service via phone, on our website, or
through Facebook or Twitter using #906wx.

MIZ006-007-085-221130-
Alger-Luce-Northern Schoolcraft-
545 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

From late today into Monday morning, moderate lake effect snow
accumulation is expected, particularly from Munising eastward.
Also gusty northwest winds of 40 to 55 mph are expected late this
afternoon into at least this evening, creating areas of
considerable blowing snow at times. Therefore, travel will likely
become hazardous, particularly for areas near the Lake Superior
lakeshore. See the latest Winter Weather Message for further
details.

Waves on Lake Superior of 15 to 18 feet late this afternoon into
Monday morning will lead to some lakeshore flooding and/or beach
erosion along beaches exposed to northwest winds. See the latest
Lakeshore Hazard Message for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Sunday into Monday, spotters are encouraged to submit any
observations of lakeshore flooding, beach erosion, and/or
accumulating snow to the National Weather Service via phone, on
our website, or through Facebook or Twitter using #906wx.

LSZ162-240>251-263>267-221130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
545 AM EST Sun Nov 21 2021 /445 AM CST Sun Nov 21 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northwesterly gale force gusts of 40 to 45 knots are expected
across much of Lake Superior from today into Monday morning. See
the latest Marine Weather Message and Open Lake Forecast for
additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

South gales to 35 knots are possible over the eastern lake
Tuesday night into Wednesday. See the latest Open Lake Forecast
for additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-221130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
545 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Northwest gales to 40 knots are expected late this afternoon into
early Monday. See the latest Marine Weather Message and Nearshore
Marine Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

South gales up to 35 knots are possible Tuesday night into
Wednesday. See the latest Nearshore Marine Forecast for further
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Nov 21, 4:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
424 PM EST SUN NOV 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 W IRON MOUNTAIN       45.83N 88.08W
11/21/2021  M49 MPH          DICKINSON          MI   TRAINED SPOTTER

            PEAK WIND GUST ON HANDHELD ANEMOMETER.

&&

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
November 21, 4:30 PM EST to 4:40 PM EST
Where
Northern Houghton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Airport ASOS measured a peak northwest wind gust of 60 mph.

High Wind, Alger

When
November 21, 6:40 PM EST to 6:45 PM EST
Where
Alger forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The GLOS station is Grand Marais measured a peak wind gust of 59 mph.

High Wind, Keweenaw

When
November 21, 9:30 PM EST to 11:00 PM EST
Where
Keweenaw forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

High wind warning criteria was met throughout the period at Copper Harbor with a peak north wind gust of 68 mph at 925 pm EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991374, 991375, 991368.